Alert archive / Montana / Wind Chill Advisories in 2019

Wind Chill Advisory 7, NWS Missoula, MT

March 3, 2019Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind chill advisory at Mar 3, 2019, 2:37 PM MST for Missoula County, Ravalli County, Montana. It took effect at Mar 3, 2019, 8:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 2:37 PM MST (21:37 UTC)
In effect from
Mar 3, 2019, 8:00 PM MST
Expired
Mar 4, 2019, 11:00 AM MST
In force
15 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS45 KMSO 032137
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
237 PM MST Sun Mar 3 2019

MTZ005-041800-
/O.NEW.KMSO.WC.Y.0007.190304T0300Z-190304T1800Z/
Missoula/Bitterroot Valleys-
237 PM MST Sun Mar 3 2019

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low 25 
  below zero expected.

* WHERE...Missoula Valley.

* WHEN...From 8 PM this evening to 11 AM MST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could
  cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Mar 3, 3:26 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Mar 3, 3:26 AM MST, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
326 AM MST Sun Mar 3 2019

.DISCUSSION...Cold air has settled into the region, with winds
expected to gradually decline today. In the meantime, they are
still producing very cold wind chills and several Wind Chill
Warnings remain out along the Continental Divide. At the same
time, Wind Chill Advisories cover most of the rest of western
Montana. Temperatures will be a bitter 25 to 30 degrees below
average today in western Montana. Central Idaho won't get quite as
cold, with temperatures still around 20 degrees below average.
They will remain around 20 degrees below average through Tuesday.

Wednesday will see an increase in moisture from south to north
through the day, with most locations seeing snow by late in the
day. Portions of north central Idaho (namely, the Camas Prairie
region) could also see pockets of freezing rain developing by
Wednesday afternoon. By Thursday morning, snow could become more
moderate across the Clearwater and Bitterroot mountains,
potentially impacting the morning commute for both the Bitterroot
and Missoula valleys. Lighter snow may impact locations north of
I-90, making for generally slick travel Thursday.

Forecast models keep below-normal temperatures and moist
conditions through the end of the week.

&&

.AVIATION...East winds continue this morning but are expected to
decline throughout the day at area terminals. The main impact in
the area will be the very, very cold air mass in place, causing
wind chills 10 to 20 degrees below zero at some terminals this
morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Warning until 11 AM MST this morning Butte/Blackfoot
     Region.

     Wind Chill Warning until 8 AM MST this morning
     Missoula/Bitterroot Valleys.

     Wind Chill Advisory until 11 AM MST this morning
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Wind Chill Warning until 8 AM MST this morning Flathead/Mission
     Valleys.

     Wind Chill Warning until 11 AM MST this morning Potomac/Seeley
     Lake Region...West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:37 PM MSTExtreme Cold WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more20 hr

Nearby

Wind Chill Advisories in Montana, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.